Leading Psychiatrist Warns of Eating Disorder Risk To Young People Amidst Worrying Rise of Ozempic and Wegovy ‘Transformation’ videos on TikTok
Date: 19 April 2023
A leading Consultant Psychiatrist has warned of the dangers of diabetes drugs being repurposed as off-label weight loss aids hailed as ‘miracle drugs’ on TikTok, highlighting the worrying risk to young people vulnerable to eating disorders.
Dr Tony Winston, Medical Director at Schoen Clinic UK Group, has warned that the growing popularity of drugs like Ozempic and Wegovy on the platform could lead to a spike in eating disorders in adolescents across the country.
“While we don't yet know whether the use of drugs like Ozempic and Wegovy will contribute to the development of eating disorders, it seems likely that a drug treating obesity without addressing its causes, will increase the risk of developing an eating disorder in vulnerable people,” says Dr Winston.
Dubbed the ‘skinny jab’, Ozempic and Wegovy are brand names for Semaglutide, a relatively new injectable drug used for treating Type 2 Diabetes and long-term obesity and weight management. Ozempic has been gaining attention in the media as celebrities like Twitter owner Elon Musk and other high-profile social media users have been linked to the drug for appearing to rapidly lose weight within a short time frame.
In recent months, specialists at Schoen Clinic UK have highlighted a worrying trend for Semaglutide ‘transformation’ videos on TikTok, with some users promoting weight loss results before and after taking the drug. Although many claim to have been prescribed the drug for ‘hormonal imbalance’, countless pieces of content focus on the damaging view of weight loss with titles such as “Week 4 Ozempic weight loss results”, “How to save £150 on your Ozempic pens” and “What I eat in a day on Ozempic”.
As awareness of the drug has grown, rumours concerning its use by different celebrities have also circulated rapidly through social media. A number of celebrities including Mindy Kaling, Kyle Richards and Kim and Khloe Kardashian, are rumoured to have used Ozempic to accelerate dramatic weight loss, though none of them have publicly confirmed these claims. Regardless of whether the allegations are true or false, celebrity rumours have boosted the drug’s presence on TikTok. The term ‘Ozempic’ currently has over 1.2 billion views on the video platform app.
As of March this year, Ozempic’s sister drug Wegovy has been approved for use in the NHS via specialist weight management services. Despite it being prescription-only, there is growing concern around adolescent off-label use, with online pharmacies promising the wider population access to the drugs in just a few clicks.
Dr Winston says the potential ease of access to these drugs alongside so-called ‘success stories’ on TikTok, coupled with viewing weight loss content in general, may trigger eating disorders like anorexia and bulimia or lead to relapse in those who have recovered.
“Media attention to any means of weight loss in a positive light, associated with celebrity or success, reinforces the idea in vulnerable young people that this is a desirable outcome,” says Dr Winston.
“It is also likely that people with an eating disorder, or at risk of developing one, will be attracted to the idea of a drug which leads to weight loss also linked to popular celebrities.”
Studies have found that TikTok is most popular with young people, with users aged 10-19 accounting for 25% of all users. Schoen Clinic UK Group is a leading hospital group in this demographic, with 3 highly specialised eating disorder centres offering a multidisciplinary team approach (unique in private healthcare) to help children, teens and adults with eating disorders such as anorexia and bulimia.
The safety and efficacy of drugs like Wegovy have not been established in paediatric patients and are not approved for use under 18 years in the UK. Accessing medicines from an unregistered website could be dangerous to anyone’s health, as they can be poor quality at best and dangerous at worst.
TikTok influencer, Remi Bader recently discussed her experience of using Ozempic for her pre-diabetic, insulin resistance and warned of the dangers, noting that once she stopped taking the drug, her binge eating worsened and she gained double the weight back. Another recently discussed side effect tied to the drug has been coined “ozempic body”, where rapid weight loss leads to sagging skin.
“Vomiting, which is a recorded side effect of Semaglutide, can be particularly dangerous in those with an eating disorder, as it can lead to further rapid weight loss and reinforce unhealthy behaviours,” notes Dr Winston.
Conversely, Dr Winston warns that for young people with obesity and weight management issues, taking off-label drugs to ‘solve’ the problem can also lead to missed vital treatment.
“In people with an eating disorder which can lead to weight gain or obesity, such as binge eating disorder, use of Wegovy may prevent them seeking appropriate help for their mental health.”
If you or someone you know is struggling with disordered eating, an eating disorder or any other mental health condition, help is available. Please visit your GP or contact our experts at Schoen Clinic to see how we can help.
For interviews and further case study information, please contact Juliet Francis at JFPR Consulting at firstname.lastname@example.org or call 07931 363 502.